The Annals of Probability

Long-time behavior and coexistence in a mutually catalytic branching model

Donald A. Dawson and Edwin A. Perkins

Full-text: Open access


We study a system of two interacting populations which undergo random migration and mutually catalytic branching. The branching rate of one population at a site is proportional to the mass of the other population at the site. The system is modelled by an infinite system of stochastic differential equations, allowing symmetric Markov migration, if the set of sites is discrete $(\mathbb{Z}^d)$, or by a stochastic partial differential equation with Brownian migration if the set of sites is the real line. A duality technique of Leonid Mytnik, which gives uniqueness in law, is used to examine the long-time behavior of the solutions. For example, with uniform initial conditions, the process converges to an equilibrium distribution as $t \to \infty$, and there is coexistence of types in the equilibrium “iff ” the random migration is transient.

Article information

Ann. Probab., Volume 26, Number 3 (1998), 1088-1138.

First available in Project Euclid: 31 May 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G57: Random measures 60H15: Stochastic partial differential equations [See also 35R60] 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60J60: Diffusion processes [See also 58J65] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Measure-valued processes branching superprocesses equilibrium distribution dual process coexistence of types


Dawson, Donald A.; Perkins, Edwin A. Long-time behavior and coexistence in a mutually catalytic branching model. Ann. Probab. 26 (1998), no. 3, 1088--1138. doi:10.1214/aop/1022855746.

Export citation


  • Barlow, M. T., Evans, S. N. and Perkins, E. A. (1991). Collision local times and measure-valued processes. Canad. J. Math. 43 897-938.
  • Dawson, D. A. (1977). The critical measure diffusion process.Wahrsch. Verw. Gebiete 40 125-145.
  • Dawson, D. A. and Fleischmann, K. (1988). Strong clumping of critical space-time branching models in subcritical dimensions. Stochastic Process Appl. 30 193-208.
  • Dawson, D. A. and Fleischmann, K. (1994). A super-Brownian motion with a single point catalyst. Stochastic Process Appl. 49 3-40.
  • Dawson, D. A. and Fleischmann, K. (1995). Super-Brownian motions in higher dimensions with absolutely continuous measure states. J. Theoret. Probab. 8 179-206.
  • Dawson, D. A. and Hochberg, K. (1979). The carrying dimension of a stochastic measure diffusion. Ann. Probab. 7 693-703.
  • Dawson, D. A. and March, P. (1995). Resolvent estimates for Fleming-Viot operators and uniqueness of solutions to related martingale problems. J. Funct. Anal. 132 417-472.
  • Dellacherie, C. and Meyer, P. A. (1978). Probabilities and Potential. North-Holland, Amsterdam.
  • Delmas, J-F. (1996). Super-mouvement Brownien avec catalyse. Stochastics Stochastics Rep. 58 303-347.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Gauthier, G. (1997). Multilevel bilinear systems of stochastic differential equations. Stochastic Process. Appl. 67 117-138.
  • Ikeda, N. and Watanabe, S. (1981). Stochastic Differential Equations and Diffusion Processes. North-Holland, Amsterdam.
  • Lawler, G. F. (1991). Intersections of Random Walks. Birk¨auser, Boston.
  • Liggett, T. M. (1985). Interacting Particle Systems. Springer, New York.
  • Mueller, C. and Perkins, E. A. (1997). Extinction for some parabolic stochastic p.d.e.'s on the lattice. Unpublished manuscript.
  • Mytnik, L. (1997). Uniqueness for a mutually catalytic branching model Probab. Theory Related Fields. To appear.
  • Perkins, E. A. (1988). A space-time property of a class of measure-valued branching diffusions. Trans. Amer. Math. Soc. 305 743-795.
  • Perkins, E. A. (1995). On the Martingale Problem for Interactive Measure-valued Branching Diffusions. Mem. Amer. Math. Soc. 115 549.
  • Shiga, T. (1994). Two contrasting properties of solutions for one-dimensional stochastic partial differential equations. Canad. J. Math. 46 415-437.
  • Shiga, T. and Shimizu, A. (1980). Infinite dimensional stochastic differential equations and their applications. J. Math. Kyoto Univ. 20 395-416.
  • Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Springer, Berlin.
  • Walsh, J. B. (1986). An introduction to stochastic partial differential equations. Ecole d'´et´e de Probabilit´es Saint-Flour XIV 1984. Lecture Notes in Math. 1180 265-439. Springer, Berlin.
  • Williams, D. (1991). Probability with Martingales. Cambridge Univ. Press.
  • Yor, M. (1978). Continuit´e des temps locaux. In Temps Locaux. Ast´erisque 52-53 17-22.